New Mexico, 2019High Wind in New Mexico, May 23, 2019
May 23, 2019 · NWS ABQ · 9 events in 7 counties and zones
An upper level low pressure system passing through the central Rockies set up a strong surface pressure gradient across New Mexico on May 23, 2019. Southerly winds increased during the early morning hours within the Rio Grande Valley and nearby higher terrain with gusts near 50 mph shortly after sunrise.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system passing through the central Rockies set up a strong surface pressure gradient across New Mexico on May 23, 2019. Southerly winds increased during the early morning hours within the Rio Grande Valley and nearby higher terrain with gusts near 50 mph shortly after sunrise. Strong winds spread into the eastern plains through the late morning. The strongest winds impacted the area from near Clines Corners to Santa Fe and Taos where peak wind gusts of 60 to 70 mph were reported. Blowing dust was observed within the Rio Grande Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 23, 2:25 AM MST, 1 hour 35 minutes earlier.
Area forecast discussion, May 23, 2:25 AM MST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
325 AM MDT Thu May 23 2019
.SYNOPSIS...
Another windy day is in store today with strong to very strong
southwest winds developing by mid to late morning and continuing
until around sunset. Cooler air will move into the northwest third
of the state behind a dry cold front with high temperatures 5 to 10
degrees cooler than yesterday. Meanwhile across eastern New Mexico,
a slight chance of thunderstorms exists over far eastern New Mexico
tonight ahead of the cold front. Chances for thunderstorms will
continue across far eastern areas Friday through the weekend. High
temperatures will warm to near average for late May during the
weekend, cooling slightly early next week across western and central
areas of the state.
&&
.DISCUSSION...
Closed upper-level low over Lake Havasu has bottomed out and is
starting to lift back northward early this morning. The associated
cold front is near the NM/AZ line moving slowly eastward. Meanwhile
across eastern NM, a backdoor cold front is dropping south and
southwestward through northeast NM. All models are now picking up on
this strong convergence, developing showers and thunderstorms near
the TX line this morning. Increased precipitation chances for far
eastern NM this morning as a result with scattered coverage
anticipated. A few showers move into far northwest NM along the
Pacific front but since the upper- level forcing remains to the west,
not expecting more than a few brief showers or possibly a
thunderstorm. And if that's not enough weather for one day, strong
to high winds are likely across portions of the forecast area today.
The strongest winds will be from the east slopes of the Tusas and
Jemez mountains east to the northeast highlands including the I-25
corridor from near Glorieta Pass north to Raton Pass. Winds should
subside rather rapidly around sunset.
Above mentioned upper low over AZ races off to the northeast tonight
and Friday but the long-wave trough over the western U.S. remains.
Dryline convection near the TX line then becomes the focus Friday
night through the weekend. ECWMF is more excited for Saturday
afternoon than the GFS and NAM which hold off convection until
Saturday night over the southeast plains.
As another closed low drops into the long- wave trough over northern
CA Sunday, the GFS and ECMWF are in very good agreement, developing
strong to severe convection in far eastern NM during the afternoon
and evening. Severe weather parameters from the GFS and ECWMF for
Sunday afternoon are text book for severe weather. The closed low
then moves east through southern UT on Monday, veering the flow aloft
enough to force the dryline and the associated convection east of
NM. Showers and storms associated with the upper low remain confined
to far northwest NM Monday and over far north- central NM Tuesday.
33
&&
.FIRE WEATHER...
Gulf moisture advection across the far eastern plains will interact
with a backdoor cold front early this morning to produce a few
wetting showers and storms as a Pacific low wobbles east toward the
Four Corners, steering the jet stream directly overhead. Strong
winds are forecast today and humidity is forecast to hit critical
threshold across much of the highlands, plains and middle RGV.
However, low to moderate Haines and below normal temperatures will
prohibit large fire growth.
The Pacific low will pull out to the northeast over the central
Rockies tonight, but the longwave trough will remained parked to our
west and will steer a Pacific dry slot over the area Friday through
the weekend. This setup will bring continued warming/drying with
increasing Haines. By Saturday afternoon across the highlands and
eastern plains, Haines values of 5 to 6 will combine with above
normal temperatures, breezy conditions and low humidity to produce a
few hours of critical fire weather conditions. A Red Flag Warning
may be needed pending fuels status. Gulf moisture will come back to
the eastern plains Friday night and bring a round of wetting storms
near the Texas border Saturday, then initiating further west across
the eastern plains on Sunday as another Pacific low dives southeast
along the California coast. Windy conditions will persist areawide
on Sunday as the upper low approaches. More wind forecast on Monday
as a Pacific front pushes through, followed by less wind and well
below normal temperatures going into the middle of next week.
11
&&
.AVIATION...
06Z TAF CYCLE
VFR conditions prevail and are forecast to persist, except at KTCC
and possibly KLVS Thursday morning when a low stratus deck will
develop behind a weak backdoor cold front. MVFR conditions are
forecast are probable at KTCC between 13-17Z and short-lived IFR
conditions are possible at KLVS during that same time. Otherwise,
strong southwest winds will be the main aviation weather related
hazard Thursday as the jet stream pivots over NM ahead of a Pacific
low. An airport weather warning for gusts to between 35-40kts will
likely be required for KABQ. KLVS will see the strongest gusts of our
TAF sites and will range from 45-50kts during the afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 58 34 68 40 / 30 5 0 0
Dulce........................... 58 29 64 32 / 30 5 0 0
Cuba............................ 59 34 66 39 / 5 0 0 0
Gallup.......................... 55 28 68 33 / 30 0 0 0
El Morro........................ 54 27 67 31 / 10 0 0 0
Grants.......................... 60 28 71 33 / 5 0 0 0
Quemado......................... 59 31 70 36 / 5 0 0 0
Glenwood........................ 65 40 76 45 / 5 0 0 0
Chama........................... 54 28 59 32 / 30 5 0 0
Los Alamos...................... 62 38 68 44 / 0 0 0 0
Pecos........................... 63 38 68 42 / 0 0 0 0
Cerro/Questa.................... 59 32 62 35 / 5 0 0 0
Red River....................... 53 28 57 30 / 10 0 0 0
Angel Fire...................... 58 22 61 22 / 5 0 0 0
Taos............................ 63 31 67 34 / 0 0 0 0
Mora............................ 62 34 68 38 / 0 0 0 0
Espanola........................ 68 38 72 43 / 0 0 0 0
Santa Fe........................ 63 39 68 44 / 0 0 0 0
Santa Fe Airport................ 66 37 71 42 / 0 0 0 0
Albuquerque Foothills........... 70 43 75 48 / 0 0 0 0
Albuquerque Heights............. 71 45 76 50 / 0 0 0 0
Albuquerque Valley.............. 73 40 78 46 / 0 0 0 0
Albuquerque West Mesa........... 72 42 77 48 / 0 0 0 0
Los Lunas....................... 72 37 78 43 / 0 0 0 0
Rio Rancho...................... 72 42 77 48 / 0 0 0 0
Socorro......................... 75 42 82 50 / 0 0 0 0
Sandia Park/Cedar Crest......... 63 39 69 45 / 0 0 0 0
Tijeras......................... 66 36 72 42 / 0 0 0 0
Moriarty/Estancia............... 68 33 74 39 / 0 0 0 0
Clines Corners.................. 64 37 71 44 / 0 0 0 0
Gran Quivira.................... 67 40 74 48 / 0 0 0 0
Carrizozo....................... 71 47 79 53 / 0 0 0 0
Ruidoso......................... 67 43 73 46 / 0 0 0 5
Capulin......................... 66 37 72 41 / 10 5 5 5
Raton........................... 69 37 75 40 / 10 5 5 5
Springer........................ 71 37 76 40 / 5 5 0 5
Las Vegas....................... 67 37 71 42 / 0 0 0 0
Clayton......................... 67 43 78 48 / 20 10 5 10
Roy............................. 73 41 75 46 / 5 5 5 5
Conchas......................... 83 48 84 53 / 5 5 5 5
Santa Rosa...................... 82 46 83 52 / 0 0 0 5
Tucumcari....................... 87 50 86 57 / 10 5 5 10
Clovis.......................... 88 53 84 59 / 20 10 10 20
Portales........................ 89 53 86 60 / 20 20 10 20
Fort Sumner..................... 86 49 85 58 / 0 5 5 10
Roswell......................... 92 54 91 61 / 0 10 5 20
Picacho......................... 80 50 84 53 / 0 0 0 5
Elk............................. 75 47 80 49 / 0 0 0 5
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from noon MDT today through this evening for the
following zones... NMZ527>529.
&&
33
Hazardous weather outlook, May 23, 2:32 AM MST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
332 AM MDT Thu May 23 2019
NMZ501>540-241130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
332 AM MDT Thu May 23 2019
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
As another storm system approaches New Mexico from the west today,
strong to very strong winds will develop across portions of central
and northern New Mexico. Additionally, there is a chance for strong
thunderstorms near the Texas border this morning and again overnight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Chances for strong to severe thunderstorms near the Texas border
continue late Friday through the weekend. Sunday is the most likely
day for afternoon and evening strong to severe storms near the Texas
line with large hail, strong outflow winds, and an isolated tornado
the main hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
33
High Wind, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River
- When
- May 23, 4:00 AM MST to 4:00 PM MST
- Where
- Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
The Kachina Peak mesonet site reported peak wind gusts between 60 and 75 mph for several hours.
High Wind, San Juan Mountains
- When
- May 23, 11:00 AM MST to 1:00 PM MST
- Where
- San Juan Mountains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- COOP Observer
Peak wind gusts up to 58 mph were reported around Chama.
High Wind, Upper Rio Grande Valley
- When
- May 23, 1:25 PM MST to 3:30 PM MST
- Where
- Upper Rio Grande Valley forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- AWOS
The Taos airport reported sustained winds between 40 mph and 47 mph for a couple hours.
High Wind, Estancia Valley
- When
- May 23, 1:50 PM MST to 2:20 PM MST
- Where
- Estancia Valley forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWSS
A weather station in Estancia reported peak wind gusts up to 61 mph.
High Wind, Central Highlands
- When
- May 23, 2:00 PM MST to 3:00 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
Clines Corners reported peak wind gusts up to 67 mph.
High Wind, Upper Rio Grande Valley
- When
- May 23, 2:56 PM MST to 2:58 PM MST
- Where
- Upper Rio Grande Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
The Taos airport reported a peak wind gust up to 58 mph.
High Wind, Northeast Highlands
- When
- May 23, 3:06 PM MST to 4:16 PM MST
- Where
- Northeast Highlands forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- ASOS
The Las Vegas airport reported sustained winds between 40 mph and 47 mph.
High Wind, Northeast Highlands
- When
- May 23, 3:21 PM MST to 3:28 PM MST
- Where
- Northeast Highlands forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
The Las Vegas airport reported peak wind gusts up to 62 mph.
High Wind, Far Northeast Highlands
- When
- May 23, 4:24 PM MST to 5:24 PM MST
- Where
- Far Northeast Highlands forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- ASOS
The Raton airport reported sustained winds up to 45 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Oklahoma, May 23 to 24, 2019$190,000 · EF3 · 6 events
- Hail and Lightning Strike in Nebraska, May 23, 20192 injured · $19 million · 1.75 in hail · 9 events
- Tornadoes and Hail in Texas, May 23, 2019EF2 · 40 events
- Hail and Damaging Winds in West Virginia, May 23, 2019$765,000 · 4.25 in hail · 18 events
- Tornado and Hail in Oklahoma, May 23, 2019EF2 · 10 events
- Flash Flooding and Flooding in Iowa, May 23 to 24, 2019$135,000 · 54 kt wind · 35 events
- Tornado and Damaging Winds in Indiana, May 23, 2019EF1 · 58 events
- Damaging Winds in Indiana, May 23, 2019$168,000 · 61 kt wind · 20 events
- Hail and Damaging Winds in Pennsylvania, May 23, 2019$90,000 · 1.75 in hail · 19 events
- Damaging Winds in Ohio, May 23, 2019$80,000 · 60 kt wind · 21 events
- Tornado and Damaging Winds in Maryland, May 23, 20191 injured · EF1 · 25 events
- Damaging Winds in New York, May 23, 2019$55,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814952, 814946, 814955, 814956, 814957, 814954, 814962, 814960, 814959.